Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 24, NWS Wichita, KS

May 28, 2016Harvey County, Reno County, Kansas

NWS Wichita, KS issued this river flood warning at May 28, 2016, 8:58 PM CDT for Harvey County, Reno County, Kansas. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
May 28, 2016, 8:58 PM CDT (01:58 UTC)
Expired
May 29, 2016, 9:12 PM CDT
In force
24 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Harvey County, KS, Reno County, KS

The radar

The Wichita radar (KICT), 55 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Little Arkansas River at Alta Mills (ALMK1).

Action stage
20 ft
Minor stage
22 ft
Moderate stage
25 ft
Major stage
27 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07143665, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

512 
WGUS43 KICT 290158
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CDT SAT MAY 28 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-291506-
/O.NEW.KICT.FL.W.0024.160529T0158Z-160529T1506Z/
/ALMK1.1.ER.160528T2025Z.160529T0131Z.160529T0306Z.NO/
858 PM CDT SAT MAY 28 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Little Arkansas River At Alta Mills.
* From this evening until Sunday morning.
* At  8:31 PM Saturday the stage was 22.5 feet.
* Flood stage is 22.0 feet.
* Forecast...The river will continue to fall to below flood stage by 
  Sunday morning.
* Impact...At 23.0 feet...Road floods 0.2 miles north of gage on River
  Park Road just south of Alta Mills, and across several spots along 
  a 2 mile span south of the gage site. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Sun   Mon   Tue   
  Alta Mills         22.0  22.5  Sat   9 PM   14.5  10.5   7.9
    
&&
    
LAT...LON 3816 9770 3806 9770 3809 9754 3816 9754
      3816 9770                       

$$
Metzger
4 follow-up statements
667 
WGUS83 KICT 291001
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
501 AM CDT SUN MAY 29 2016

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

...The flood warning continues for the following river in Kansas...

  Little Arkansas River Near Halstead affecting Harvey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-300001-
/O.EXT.KICT.FL.W.0024.000000T0000Z-160530T1312Z/
/ALMK1.1.ER.160528T2025Z.160529T1200Z.160530T0112Z.NO/
501 AM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* Until Monday morning.
* At 4:15 AM Sunday the stage was 22.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.8 feet by this
  morning. The river will fall below flood stage this evening.
* Impact...At 23.0 feet...Road floods 0.2 miles north of gage on River
  Park Road just south of Alta Mills, and across several spots along 
  a 2 mile span south of the gage site. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Alta Mills      22.0  22.7  Sun 04 AM   18.6   12.3    8.6
    
&&
     
LAT...LON 3816 9770 3806 9770 3809 9754 3816 9754
      3816 9770                       

$$

KSC079-300001-
/O.CON.KICT.FL.W.0025.000000T0000Z-160530T0824Z/
/HTDK1.1.ER.160529T0845Z.160529T1800Z.160529T2024Z.NO/
501 AM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River Near Halstead.
* Until late tonight.
* At 4:30 AM Sunday the stage was 25.0 feet.
* Flood stage is 25.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 25.2 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* Impact...At 25.0 feet...Expect cropland and field flooding near the 
  river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Halstead        25.0  25.0  Sun 04 AM   22.9   15.9   12.9
    
&&
     
LAT...LON 3806 9770 3792 9754 3800 9740 3809 9753


$$

KED
825 
WGUS83 KICT 291315
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
815 AM CDT SUN MAY 29 2016

...The flood warning continues for the following river in Kansas...

  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

  Little Arkansas River Near Halstead affecting Harvey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-300315-
/O.CON.KICT.FL.W.0024.000000T0000Z-160530T1312Z/
/ALMK1.1.ER.160528T2025Z.160529T0900Z.160530T0112Z.NO/
815 AM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* Until Monday morning.
* At 7:45 AM Sunday the stage was 22.7 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  this evening.
* Impact...At 23.0 feet...Road floods 0.2 miles north of gage on River
  Park Road just south of Alta Mills, and across several spots along 
  a 2 mile span south of the gage site. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Alta Mills      22.0  22.7  Sun 08 AM   18.6   12.3    8.6
    
&&
     
LAT...LON 3816 9770 3806 9770 3809 9754 3816 9754
      3816 9770                       

$$

KSC079-300315-
/O.CON.KICT.FL.W.0025.000000T0000Z-160530T0824Z/
/HTDK1.1.ER.160529T0845Z.160529T1800Z.160529T2024Z.NO/
815 AM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River Near Halstead.
* Until late tonight.
* At 7:30 AM Sunday the stage was 25.1 feet.
* Flood stage is 25.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 25.2 feet by this
  afternoon. The river will fall below flood stage late this 
  afternoon.
* Impact...At 25.0 feet...Expect cropland and field flooding near the 
  river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Halstead        25.0  25.1  Sun 07 AM   22.9   15.9   12.9
    
&&
     
LAT...LON 3806 9770 3792 9754 3800 9740 3809 9753


$$
677 
WGUS83 KICT 291906
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
206 PM CDT SUN MAY 29 2016

...The flood warning continues for the following river in Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.

  Little Arkansas River Near Halstead affecting Harvey County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-300906-
/O.EXT.KICT.FL.W.0024.000000T0000Z-160530T0923Z/
/ALMK1.1.ER.160528T2025Z.160529T0900Z.160529T2123Z.NO/
206 PM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River At Alta Mills.
* Until late tonight.
* At 1:15 PM Sunday the stage was 22.4 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* Impact...At 22.0 feet...Bank overflow may occur a considerable 
  distance upstream and bypass the gage by as far as 2 miles south of
  the gage site. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Alta Mills      22.0  22.4  Sun 01 PM   18.9   12.5    8.5
    
&&
     
LAT...LON 3816 9770 3806 9770 3809 9754 3816 9754
      3816 9770                       

$$

KSC079-300753-
/O.EXT.KICT.FL.W.0025.000000T0000Z-160530T0753Z/
/HTDK1.1.ER.160529T0845Z.160529T1700Z.160529T1953Z.NO/
206 PM CDT SUN MAY 29 2016

The Flood Warning continues for
  The Little Arkansas River Near Halstead.
* Until late tonight.
* At  1:46 PM Sunday the stage was 25.1 feet.
* Flood stage is 25.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by 
  this afternoon.
* Impact...At 25.0 feet...Expect cropland and field flooding near the 
  river. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Mon    Tue    Wed
  Halstead        25.0  25.1  Sun 02 PM   22.8   16.2   12.9
    
&&
     
LAT...LON 3806 9770 3792 9754 3800 9740 3809 9753


$$
871 
WGUS83 KICT 300212
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
912 PM CDT SUN MAY 29 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Little Arkansas River At Alta Mills affecting Harvey and Reno 
  Counties.
 
  Little Arkansas River Near Halstead affecting Harvey County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC079-155-300242-
/O.CAN.KICT.FL.W.0024.000000T0000Z-160530T0923Z/
/ALMK1.1.ER.160528T2025Z.160529T0900Z.160529T2252Z.NO/
912 PM CDT SUN MAY 29 2016

The Flood Warning is cancelled for
  The Little Arkansas River At Alta Mills.
* At  8:15 PM Sunday the stage was 21.8 feet.
* Flood stage is 22.0 feet.
* Fell below flood stage at  5:52 PM Sunday.
* Forecast...The river will continue to fall to 12.5 feet by Tuesday 
  morning.
* Impact...At 22.0 feet...Bank overflow may occur a considerable 
  distance upstream and bypass the gage by as far as 2 miles south of
  the gage site. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Alta Mills         22.0  21.8  Sun  8 PM   15.3  10.3   7.0
    
&&
    
LAT...LON 3816 9770 3806 9770 3809 9754 3816 9754
      3816 9770                       

$$

KSC079-300242-
/O.CAN.KICT.FL.W.0025.000000T0000Z-160530T0753Z/
/HTDK1.1.ER.160529T0845Z.160529T1700Z.160529T2251Z.NO/
912 PM CDT SUN MAY 29 2016

The Flood Warning is cancelled for
  The Little Arkansas River Near Halstead.
* At  9:01 PM Sunday the stage was 24.8 feet.
* Flood stage is 25.0 feet.
* Fell below flood stage at  5:51 PM Sunday.
* Forecast...The river will continue to fall to 16.3 feet by Tuesday 
  morning.
* Impact...At 25.0 feet...Expect cropland and field flooding near the 
  river. 

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Mon   Tue   Wed   
  Halstead           25.0  24.8  Sun  9 PM   19.6  14.3  11.5
    
&&
    
LAT...LON 3806 9770 3792 9754 3800 9740 3809 9753


$$

Lawson

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 28, 6:36 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 28, 6:36 PM CDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT SAT MAY 28 2016

.SYNOPSIS...
Issued at 253 PM CDT Sat May 28 2016

Water vapor imagery shows upper-level energy lifting into the
Upper Mississippi River Valley this afternoon. With a remnant
pocket of cooler air aloft lingering across portions of the region,
diurnally driven cumulus developed this afternoon with ample
insolation.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 253 PM CDT Sat May 28 2016

The main forecast concerns are thunderstorm chances through the
first part of the work week and the arrival of a cold front on
Tuesday. Confidence is not particularly high in regards to how warm
temperatures will get over the next few days given the potential
for cloudy conditions and precipitation chances across much of
the area.

With the remnants of the diffuse surface boundary, that pushed
across central and southeast Kansas earlier this morning, draped
across central Oklahoma up into southwest Missouri thunderstorm
chances have been removed this evening across far southeast
Kansas. The diurnal cumulus that has developed this afternoon will
diminish once we lose daytime heating with a pleasant evening in
store. Sunday morning expect cloud cover to be on the increase as
low level moisture begins to return northward. Towards daybreak
models are consistent with H85 moisture transport edging northward
across south central and central Kansas. Lapse rates do not look
terribly impressive; however, with a pocket of steep lapse rates
in the mid levels will continue to include mentions of
thunderstorms beginning in the morning hours. Confidence is
highest towards the afternoon and evening hours for thunderstorm
chances as a subtle shortwave is progged to eject out of the
southern Rockies.

For Monday, there are some discrepancies amongst the models in
regards to the axis of moisture transport. Therefore, confidence
is not particularly high in the overall converge of thunderstorm
activity. Given this uncertainty, have opted to maintain at least
chance PoPs for thunderstorms. Thunderstorm activity that can
develop along and west of I-135 may see the potential to become
strong to severe. With a weakly capped and modestly unstable
atmosphere overhead, even if storms cannot become surface based a
few elevated storms will have enough shear and instability to work
with. East of the I-135 corridor the instability drops off fairly
dramatically; therefore, the potential for strong to severe storms
is far less pronounced in those areas. By Tuesday morning as the
aforementioned cold front approaches central Kansas expect
thunderstorms become more widespread across central Kansas. As the
frontal boundary slowly drops southeast during the day on Tuesday
thunderstorm activity will increase across the area. The speed of
the cold front is not terribly impressive with the upper-level
energy lifting across the northern Plains. Therefore, with saturated
soils already in place additional rainfall may exacerbate any
lingering and/or recent flooding.

.LONG TERM...(Wednesday through Saturday)
Issued at 253 PM CDT Sat May 28 2016

By Wednesday morning/afternoon the frontal boundary will push across
south central and southeast Kansas; however, there will still be
the potential to see lingering thunderstorm activity during the
morning and afternoon hours. By Wednesday night into Thursday
morning as a stable post frontal airmass settles into the region
things will begin to dry out for the end of the work week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat May 28 2016

VFR conditions will prevail through the night time hours.
Meanwhile mid-level clouds and scattered rain showers will be
possible across far Southern Kansas early Sunday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    61  83  63  79 /  10  30  30  40
Hutchinson      60  82  62  78 /  10  30  30  30
Newton          60  83  62  78 /  10  30  30  30
ElDorado        61  83  62  79 /  10  30  30  40
Winfield-KWLD   62  83  63  80 /  10  40  30  40
Russell         57  81  60  80 /  10  30  30  40
Great Bend      58  80  60  80 /  10  30  30  40
Salina          58  83  62  80 /  10  30  30  30
McPherson       58  82  62  78 /  10  30  30  30
Coffeyville     63  85  64  80 /  10  30  20  40
Chanute         62  85  64  81 /  10  30  20  40
Iola            62  85  63  81 /  10  30  20  40
Parsons-KPPF    63  85  63  80 /  10  30  20  40

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SYNOPSIS...JMR
SHORT TERM...JMR
LONG TERM...JMR
AVIATION...CDJ
Hazardous weather outlook, May 28, 3:46 PM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT SAT MAY 28 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
346 PM CDT SAT MAY 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NUMEROUS RIVERS...STREAMS AND FLOOD PRONE AREAS REMAIN IN FLOOD
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. SEE THE LATEST FLOOD
WARNINGS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ONGOING FLOODING ALONG NUMEROUS RIVERS...STREAMS AND IN FLOOD
PRONE AREAS ARE EXPECTED TO LINGER THROUGH THE END OF THE WEEKEND
AND INTO THE BEGINNING OF THE WORK WEEK. CONTINUE TO CHECK THE LATEST
FLOOD WARNINGS FOR ADDITIONAL DETAILS.

THUNDERSTORMS WILL RETURN ON SUNDAY WITH CHANCES LINGERING
THROUGH WEDNESDAY. A FEW STRONG OR SEVERE STORMS WILL BE POSSIBLE
THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:46 AM CDTRiver Flood WarningICTHarvey23 hr
May 29, 11:52 AM CDTSpecial Weather StatementICTSedgwick23 min
May 29, 11:56 AM CDTSevere Thunderstorm WarningICTReno, Sedgwick30 min
May 29, 12:02 PM CDTSpecial Weather StatementICTChautauqua43 min
May 29, 12:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 29, 12:58 PM CDTSpecial Weather StatementICTSedgwick32 min
May 29, 1:11 PM CDTSevere Thunderstorm WarningICTSedgwick48 min
May 29, 1:13 PM CDTSpecial Weather StatementICTElk62 min
May 29, 1:20 PM CDTSpecial Weather StatementICTHarvey55 min
May 29, 1:33 PM CDTSevere Thunderstorm WarningICTButler57 min
May 29, 1:54 PM CDTSpecial Weather StatementICTMcPherson36 min
May 29, 2:01 PM CDTSevere Thunderstorm WarningICTMcPherson44 min
May 29, 2:18 PM CDTSevere Thunderstorm WarningICTButler42 min
May 29, 2:33 PM CDTSpecial Weather StatementICTButler27 min
May 29, 2:36 PM CDTSpecial Weather StatementICTMarion24 min
May 29, 2:46 PM CDTSevere Thunderstorm WarningICTMarion26 min
May 29, 2:52 PM CDTAreal Flood WarningICTButler6 hr
May 29, 2:56 PM CDTSevere Thunderstorm WarningICTButler33 min
May 29, 3:01 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 3:11 PM CDTSpecial Weather StatementICTButler34 min
May 29, 3:14 PM CDTSpecial Weather StatementICTCowley31 min
May 29, 3:25 PM CDTSpecial Weather StatementICTSaline35 min
May 29, 3:44 PM CDTSpecial Weather StatementICTChautauqua31 min
May 29, 3:57 PM CDTSpecial Weather StatementICTCowley33 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Saline39 min
May 29, 4:30 PM CDTSpecial Weather StatementICTCowley30 min
May 29, 4:36 PM CDTSevere Thunderstorm WarningICTCowley54 min
May 29, 4:46 PM CDTSpecial Weather StatementICTSaline29 min
May 29, 5:05 PM CDTSpecial Weather StatementICTMarion25 min
May 29, 5:21 PM CDTAreal Flood WarningICTCowley4 hr
May 29, 5:23 PM CDTSpecial Weather StatementICTCowley37 min
May 29, 5:38 PM CDTSpecial Weather StatementICTMarion37 min
May 29, 6:36 PM CDTSpecial Weather StatementICTRussell24 min
May 29, 6:41 PM CDTSevere Thunderstorm WarningICTRussell64 min

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.